North

N.W.T. health officials warn residents after carfentanil found in person who overdosed

The N.W.T. Health Department is warning residents after it says a lab confirmed carfentanil was found in at least one out of five people suspected to have overdosed in June.

About 5 people were suspected to have overdosed on opioids in June, says N.W.T. government

A file photo of carfentanil. The N.W.T. Health Department is warning residents after it says a lab confirmed carfentanil, a deadly drug, was found in at least one person who overdosed in June. (CBC)

The N.W.T. Health Department is warning residents after it says a lab confirmed carfentanil was found in at least one person who recently overdosed in June.

In a news release Wednesday, the department stated that there were about five non-fatal suspected opioid overdoses in the territory last month. 

"Today's advisory is to alert the public of the presence of carfentanil in illicit drugs in the Northwest Territories," states the government news release.

Carfentanil, a deadly drug, is considered one of the most toxic opioids, state the news release. It is 100 times stronger than fentanyl.

Dr. Andy Delli Pizzi, the N.W.T.'s deputy chief public health officer, said in the release that the lab finding is "very concerning." 

"All those who use, provide, or are part of the response to illicit drug use in N.W.T., including experienced users, should be alarmed that carfentanil is present in N.W.T. drugs," he said.

The department is warning against touching or handling any suspected drugs. Unintentional exposure to carfentanil could cause serious harm or death, states the news release.

The government is advising people to call their local health centre if they are showing signs of overdose, such as: 

  • Slow or absent breathing.
  • Blue nails or lips.
  • Person is not moving.
  • Person is choking.
  • Snoring or gurgling.
  • Severe sleepiness.
  • Cold and clammy skin.

The department is reminding residents that naloxone kits, which are opioid reversing agents, are available at hospitals, health centres and pharmacies in the territory. It states that carfentanil overdoses may require more than one dose of naloxone.

now